Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Some open mapping theorems for marginals


Author: Larry Q. Eifler
Journal: Trans. Amer. Math. Soc. 211 (1975), 311-319
MSC: Primary 28A35; Secondary 60B05
DOI: https://doi.org/10.1090/S0002-9947-1975-0387533-1
MathSciNet review: 0387533
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let S and T be compact Hausdorff spaces and let $ P(S),P(T)$ and $ P(S \times T)$ denote the collection of probability measures on S, T and $ S \times T$, respectively. Given a probability measure $ \mu $ on $ S \times T$, set $ \pi \mu = (\alpha ,\beta )$ where $ \alpha $ and $ \beta $ are the marginals of $ \mu $ on S and T. We prove that the mapping $ \pi :P(S \times T) \to P(S) \times P(T)$ is norm open and $ {\text{weak}^\ast}$ open. An analogous result for $ {L_1}(X \times Y,\mu \times \nu )$ where $ (X,\mu )$ and $ (Y,\nu )$ are probability spaces is established.


References [Enhancements On Off] (What's this?)

  • [1] S. Z. Ditor and L. Q. Eifler, Some open mapping theorems for measures, Trans. Amer. Math. Soc. 164 (1972), 287-293. MR 0477729 (57:17242)
  • [2] P. R. Halmos, Lectures on Boolean algebras, Van Nostrand Math. Studies, no. 1, Van Nostrand, Princeton, N. J., 1963. MR 29 #4713. MR 0167440 (29:4713)
  • [3] H. G. Kellerer, Masstheoretische Marginalprobleme, Math. Ann. 153 (1964), 168-198. MR 28 #5160. MR 0161956 (28:5160)
  • [4] S.-T. C. Moy, Characterizations of conditional expectation as a transformation on function spaces, Pacific J. Math. 4 (1954), 47-63. MR 15, 722. MR 0060750 (15:722a)
  • [5] V. Strassen, The existence of probability measures with given marginals, Ann. Math. Statist. 36 (1965), 423-439. MR 31 #1693. MR 0177430 (31:1693)
  • [6] L. Q. Eifler, Open mapping theorems for probability measures on metric spaces (to be submitted to Ann. Inst. Fourier, Grenoble).

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 28A35, 60B05

Retrieve articles in all journals with MSC: 28A35, 60B05


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0387533-1
Keywords: Marginals, open mapping theorems, probability measures
Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society